Ohio, 2014

Damaging Winds in Ohio, July 13, 2014

July 13, 2014 · NWS RLX · 2 events in 1 county or zone

Thunderstorms formed during the midday and early afternoon hours in central Ohio on the 13th. Rounds of convection continued into the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed during the midday and early afternoon hours in central Ohio on the 13th. Rounds of convection continued into the night. Downpours were common. Carpenter of Meigs County had over 2 inches of rain. One storm in Jackson County pulsed to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 13, 1:46 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 13, 1:46 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT SUN JUL 13 2014

.SYNOPSIS...
COLD FRONT MOVES IN THIS EVENING/TONIGHT...AND MOVES THROUGH
MONDAY MORNING. THIS BRINGS STRONG...HEAVY THUNDERSTORMS. A
STRONGER COLD FRONT MOVES THROUGH EARLY TUESDAY MORNING. QUITE
COOL MID WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
CONVECTIVE WATCH IN PLACE OVER THE BULK OF SOUTHEAST OHIO WITH A
FEW COUNTIES IN NORTH CENTRAL WEST VIRGINIA. CONVECTION HAS FIRED
ALONG A LINE OF CONVERGENCE FROM NORTHWEST PENNSYLVANIA THROUGH
SOUTHWEST OHIO AND SOUTHERN INDIANA. THIS IS JUST AHEAD OF THE
COLD FRONT THAT WILL BE MOVING SOUTH AND LOSING SPEED INTO THIS
EVENING AND TONIGHT.

THE BETTER DYNAMICS ARE CLEARLY TO THE NORTH OF THE AREA...WITH A
30-40KT LOW LEVEL JET AND A BULK SHEAR 0-6KM MAX THROUGH THE
WATCH AREA AT 40KTS. STILL HAVE PLENTY OF LOW LEVEL INSTABILITY
WITH INCREASING LAPSE RATES THANKS TO DEWPOINT INCREASES AND
HEATING RESPECTIVELY.

ROUNDS OF CONVECTION WILL AFFECT THE BULK OF THE LOWLANDS AND INTO
THE NORTHEAST MOUNTAINS THROUGH TONIGHT. WITH PWAT VALUES AROUND 2
INCHES...MAYBE A TOUCH HIGH ON THE BIASED NAM...BUT HIGH
NONETHELESS...PRECIPITATION AMOUNTS WILL NOT BE ABLE TO BE
IGNORED. THE CULPRIT FOR THIS TONIGHT WILL BE A SURFACE WAVE ALONG
THE FRONT. WE ARE INCLUDED FOR THE DAY 1 EXCESSIVE RAINFALL...SEE
THE NAM DEPICTING POCKETS OF THETA E CONVERGENCE IN THE LOW LEVELS
THROUGH TONIGHT. TRAINING PRECIPITATION OR MULTIPLE ROUNDS OF
STORMS WILL BE THE KEY FOR ANY ISOLATED FLOODING PROBLEMS. NO
WATCH HOWEVER BECAUSE OF THE DRY CONDITIONS OVER THE LAST 2-3
WEEKS. LOTS OF ROOM IN THE GROUND AND CREEKS AND RIVERS FOR
RAINFALL. BUT RAINFALL RATES MAY TRUMP THAT AS WELL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY NIGHT/...
AMPLIFYING UPPER TROUGH OVER THE EASTERN HALF OF THE U.S. WILL DRIVE
A STRONG COLD FRONT ACROSS THE AREA MONDAY NIGHT AND TUESDAY
MORNING...WITH THE FRONT EXITING THE MOUNTAINS BY AFTERNOON. THE
MODELS HAVE COME INTO GOOD AGREEMENT WITH THE TIMING OF THE
FRONT...AND ENDING THE WIDESPREAD CONVECTION QUICKLY BEHIND THE
FRONT. WE LOOK FOR WIDESPREAD SHOWERS AND THUNDERSTORMS PRECEDING
THE FRONT...ENDING FROM WEST TO EAST DURING TUESDAY. EXPECT ONLY
LINGERING SHOWERS IN THE MOUNTAINS BY TUESDAY AFTERNOON WITH THE AID
OF UPSLOPE NORTHWEST FLOW AND COLD ADVECTION BEHIND THE FRONT.
HOWEVER...THESE WILL END LATER IN THE DAY TUESDAY AS MUCH DRIER AND
MUCH COOLER CANADIAN AIR FLOWS INTO THE REGION...COMPLIMENTS OF
STRONG CANADIAN HIGH PRESSURE RIDGING SOUTHWARD FROM CENTRAL CANADA.
THEREAFTER...CANADIAN HIGH PRESSURE WILL BRING DRY CONDITIONS WITH
WELL BELOW NORMAL TEMPERATURES TUESDAY NIGHT THROUGH THURSDAY...WITH
HIGHS IN THE 70S AND LOWS IN THE 50S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
BY FRIDAY THE UPPER TROUGH LIFTS OUT AND THE FLOW BECOMES MORE
ZONAL. THERE WILL BE A WARMING TREND BACK INTO THE 80S WITH
INCREASING HUMIDITIES BY FRIDAY...AS THE SURFACE HIGH SHIFTS EAST
AND SOUTHEASTERLY FLOW BRINGS LOW LEVEL MOISTURE BACK. THUS...THERE
WILL ALSO BE A CHANCE OF A SHOWER OR STORM MAINLY IN THE MOUNTAINS
FRIDAY. FOR THE WEEKEND...ALL DEPENDS ON A WEAK UPPER TROUGH THAT
THE MODELS FORECAST TO MOVE INTO THE OHIO VALLEY...WITH NO SURFACE
REFLECTION. THERE IS ENOUGH MODEL CONSENSUS TO KEEP A CHANCE OF
CONVECTION IN THE MOUNTAINS FOR THE WEEKEND...AND A SLIGHT CHANCE IN
THE LOW LANDS. IN ANY CASE...IT WILL BE VERY WARM AND HUMID AGAIN.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
WELL...THIS IS ONE OF THOSE EXTRAORDINARILY DIFFICULT SET OF TAFS
TO DELIVER WITH THE ATTEMPTS OF BEING AS DETERMINISTIC AS POSSIBLE
WITHOUT BROAD BRUSHING THE ENTIRE FORECAST WITH TSRA WHICH HELPS
NO ONE.

CONVECTIVE WATCH CURRENTLY IN EFFECT FOR THE PKB TERMINAL. PRIMARY
THREATS ARE WIND GUSTS...ALTHOUGH HAIL CANNOT BE RULED OUT.

THERE IS A COLD FRONT APPROACHING...AND WITH DEWPOINTS AND
INSTABILITY ON THE RISE...AN EXTENSIVE THUNDERSTORM FORECAST HAS
BEEN ISSUED. WILL SEE COVERAGE OF SHOWERS AND STORMS INCREASE
THROUGH THE EVENING...WITH A SURFACE WAVE OF LOW PRESSURE RIDING
ALONG THE COLD FRONT THAT WILL BE IN THE OHIO VALLEY BY THIS
TIME. IT WILL BE HOLDING UP ITS PROGRESS...KEEPING HIGH CHANCES
FOR CONVECTION GOING THROUGH THE NIGHT. THIS IS WHERE THERE WERE
EFFORTS TO KEEP THE TSRA AT A RELATIVE MINIMUM SO AS NOT TO HAVE
12 STRAIGHT HOURS OF TSRA IN THE TAFS. UNFORTUNATELY...COULD NOT
LEAVE THE MENTION OUT...SO THE VCTS/CB WORDING WAS USED.

USED SOME EARLY ON CLUES FOR THE FIRST FEW HOURS...WITH A COUPLE
OF TEMPO GROUPS OVER THE NEXT 3 HOURS FOR PKB AND CKB WITH A LINE
ALREADY MOVING WEST TO EAST TOWARDS THESE TERMINALS. ALSO HAVE
SOME CELLULAR CONVECTION PEPPERING THE MOUNTAINS...SO NEED VCTS
FOR BKW RIGHT NOW.

COMPLICATING THE MATTER IS THAT BREAKS IN THE CONVECTION AND
TERMINALS THAT RECEIVE RAIN THAT COULD GO DOWN TO IFR FOG...EVEN
IN CLOUDS. THIS WILL BE ESPECIALLY TRUE FOR EKN AND CRW. SIMPLY
CANNOT ACCOUNT FOR THAT IN PREVAILING CONDITIONS.

IN THE END...LIKELY GOING TO NEED SOME AMD AND TEMPOS OVER THE
NEXT 12-18 HOURS.

CURRENTLY...DIURNAL MIXING IS BRINGING NON CONVECTIVE WINDS OUT
OF THE SOUTHWEST TO 25KTS. THUNDERSTORMS ASIDE...THESE SHOULD
SUBSIDE AFTER 22Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM ON WEATHER...LOW TO MEDIUM ON TIMING.

ALTERNATE SCENARIOS: TIMING OF TSRA WILL BE PROBLEMATIC. MAY HAVE
SOME FOG TONIGHT. AMD AND TEMPOS WILL BE NEEDED.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z MONDAY...
IFR IN ROUNDS OF SHOWERS AND STRONG THUNDERSTORMS MONDAY INTO MONDAY
NIGHT...AND IN POST-RAIN FOG AND STRATUS OVERNIGHT MON NT INTO TUE
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Jul 13, 2:33 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT SUN JUL 13 2014

KYZ101-OHZ086-087-WVZ007-008-016>020-029>032-039-040-141945-
GREENUP-GALLIA-LAWRENCE OH-MASON-JACKSON WV-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
333 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>028-033>038-046-047-
141945-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
333 PM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>085-WVZ009>011-141945-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-
333 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 1:13 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT SUN JUL 13 2014

OHZ066-067-075-076-131845-
ATHENS OH-MORGAN OH-PERRY OH-WASHINGTON OH-
213 PM EDT SUN JUL 13 2014

...SPECIAL WEATHER STATEMENT FOR WESTERN WASHINGTON...PERRY...MORGAN
AND NORTHERN ATHENS COUNTIES UNTIL 245 PM EDT...

AT 2 PM...SHOWERS AND THUNDERSTORMS WERE INCREASING OVER
PERRY...MORGAN...AND NORTHERN ATHENS COUNTY.  THEY WERE MOVING
TOWARD THE EAST AT 30 MPH.  THESE WILL BEGIN MOVING INTO WASHINGTON
COUNTY BEFORE 3 PM.

KEEP AN EYE ON THE WESTERN HORIZON. BE READY TO SEEK SHELTER
INDOORS.

ANY STORM COULD EASILY CONTAIN GUSTS TO NEAR 40 MPH...SMALL
HAIL...AND DOWNPOURS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF ANY STORMS PULSE
TO STRONGER LEVELS...BRIEF SEVERE THUNDERSTORM WARNINGS COULD BE
POSTED FOR STRONG WIND GUSTS.

LAT...LON 3986 8216 3982 8216 3982 8207 3978 8207
      3973 8163 3959 8158 3959 8152 3954 8148
      3933 8186 3930 8226 3932 8230 3947 8229
      3947 8218 3955 8217 3960 8239 3973 8238
      3975 8241 3983 8241 3984 8247 3993 8246

22
Special weather statement, Jul 13, 1:53 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EDT SUN JUL 13 2014

OHZ066-067-075-076-131930-
ATHENS OH-MORGAN OH-PERRY OH-WASHINGTON OH-
253 PM EDT SUN JUL 13 2014

...SPECIAL WEATHER STATEMENT FOR WASHINGTON...PERRY...MORGAN AND
NORTHERN ATHENS COUNTIES UNTIL 330 PM EDT...

AT 239 PM EDT...CLUSTERS OF STRONG THUNDERSTORMS AND SHOWERS WERE
SCATTERED THROUGH PERRY...MORGAN...NORTHERN ATHENS AND WESTERN
WASHINGTON COUNTIES. THE HEAVIEST DOWNPOURS WERE NEAR SHAWNEE...
GLOUSTER...AND NORTH OF BEVERLY.

THE STORMS WERE MOVING EAST AT 30 MPH.

ANY STORM WILL CONTAIN A DOWNPOUR...WITH POOR VISIBILITY. WIND
GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
1 AND 17 IN OHIO.

EXCESSIVE RUNOFF FROM ANY DOWNPOUR WILL CAUSE ELEVATED
LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

KEEP AN EYE ON THE WESTERN HORIZON. BE READY TO SEEK SHELTER
INDOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF ANY STORMS PULSE
TO STRONGER LEVELS...BRIEF SEVERE THUNDERSTORM WARNINGS COULD BE
POSTED FOR STRONGER BRIEF WIND GUSTS.

LAT...LON 3982 8207 3978 8207 3976 8164 3968 8163
      3966 8158 3959 8158 3959 8149 3965 8147
      3957 8125 3934 8136 3941 8146 3937 8151
      3932 8192 3932 8229 3947 8229 3947 8218
      3955 8217 3960 8237 3973 8238 3992 8246

22

The radar

The Cincinnati radar (KILN), 96 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 13, 2:44 PM EST
Where
Jackson County, 4.8 mi W of Leo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.155, -82.759

Trees were blown down along Limerick Road.

Thunderstorm Wind, Jackson

When
July 13, 2:45 PM EST to 2:50 PM EST
Where
Jackson County, 2.54 mi WSW of Ray to 2.63 mi N of Glen Roy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.188, -82.715

A few trees were blown down from County Route 81 to Lesmill Road. Small hail also occurred in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519470, 519319.